Papers

Drug Points: Pustular eruptions after chlorpromazine

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6947.97a (Published 09 July 1994) Cite this as: BMJ 1994;309:97
  1. N P Burrows,
  2. R C Ratnavel,
  3. P G Norris
  1. (Department of Dermatology, Addenbrooke's NHS Trust, Cambridge CB2 2QQ).

    We report on two patients who developed pustular eruptions after treatment with chlorpromazine.

    A 32 year old white man with the Eaton-Lambert syndrome and a longstanding history of obsessive compulsive disorder with unipolar depression was prescribed chlorpromazine (250 mg daily) for an acute psychotic episode. The dose was increased to 700 mg over the next 10 days. Three weeks later he developed a fever (38.5°C) and a macular eruption on his trunk, which was itchy and erythematous. The rash spread to his limbs and face and developed with widespread follicular and non-follicular pustules. His other drug treatment had not been altered: 3,4-diaminopyridine (60 mg daily), pyridostigmine bromide (180 mg daily), prednisolone (15 mg on alternate days), azathioprine (275 mg daily), and ranitidine (150 mg daily).

    Urea and electrolyte concentrations and viral titres were normal. The following investigations yielded normal or negative results: liver function tests, blood culture, monospot test, and culture of throat and skin swabs. His haemoglobin concentration was 111 g/l (normal range 130-180), with normal indices, and his eosinophil count was 0.98×109/l (0.04-4.0). A skin biopsy specimen showed a mixed perivascular infiltrate in the upper dermis, with collections of neutrophils around hair follicles resembling folliculitis. There was no evidence of vasculitis, and direct immunofluorescence gave negative results for IgG, IgM, IgA, and C3. The rash cleared within two weeks after chlorpromazine was withdrawn.

    A 49 year old white woman with schizophrenia started chlorpromazine treatment (100 mg three times a day) to control her psychotic symptoms. Two days later she developed a fever (37.5°C) and an erythematous macular rash that was confined to her face and the dorsum of her hands in a photosensitive distribution. Pustules appeared after a further 24 hours, predominantly on the cheeks and forehead. Urea and electrolyte concentrations, erythrocyte sedimentation rate, viral titres, and concentrations of nuclear antibodies, extractable nuclear antibodies, immune complexes, and complement were normal. The results of urine analysis, liver function tests, and culture of skin swabs were normal or negative. The neutrophil and eosinophil counts were raised (8.13×10/l (4-11) and 0.7×109/l respectively). Complete resolution of the rash was seen within 10 days after stopping chlorpromazine.

    FIG
    FIG

    Sterile pustules surrounded by erythema in a patient treated with chlorpromazine

    Pustular eruptions after drug treatment are uncommon and most often caused by antibiotics.1 2 The first case was typical of toxic pustuloderma,1 3 whereas the second was probably a florid phototoxic reaction. These cases show that chlorpromazine should be added to the list of drugs implicated in this uncommon condition.

    References

    1. 1.
    2. 2.
    3. 3.
    View Abstract